Texas, 2022

Wildfire in Texas, April 6, 2022

April 6, 2022 · NWS AMA · 1 event in 1 county or zone

On the 6th of April a strong upper level storm system brought breezy to windy north winds behind a cold front the evening before. Winds continued to be around 20 to 30 mph through the day on the 6th, with relative humidity values falling into the low teens.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the 6th of April a strong upper level storm system brought breezy to windy north winds behind a cold front the evening before. Winds continued to be around 20 to 30 mph through the day on the 6th, with relative humidity values falling into the low teens. These conditions combined with drought stressed and dormant vegetation contributed to a wildfire that burned 3,648 acres in Carson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 6, 11:49 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 6, 11:49 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1249 PM CDT Wed Apr 6 2022

.AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. Possible MVFR conditions due to blowing dust, but
confidence is not enough confidence to go below 6SM at this time.
Winds will continue out of the north for the majority of the TAF
period. Wind will be in the 20-30kt range at KAMA and KDHT through
about 02z with KGUY in the 30-45kt range. After 02z winds should
come down in the 15-20kt range overnight and then pick back up
after 15z in the 25-35kt rang with gusts in the 35-45kt range at
KAMA and KDHT. Winds could gust above 50kts after 15z at KGUY.

Weber

&&

.PREV DISCUSSION... /Issued 351 AM CDT Wed Apr 6 2022/

SHORT TERM...Today through Tomorrow Night...

For today, the main H500 low pressure system centered near the
Twin Cities of Minnesota will continue to bring windy and fire
weather conditions over a 1,000 miles away in the the Texas and
Oklahoma Panhandles.

As the associated sfc low with the main H500 low occludes within
the upper Midwest, the main sfc-500 height fields continue to
further compact with a very steep height gradient. This translate
to a rather persistent H850-700 jet originating in the central
Plains and extending southeastward into the northeastern
Panhandles. With mostly clear skies today, we should establish
deep mixed vertical profiles getting close to tapping into some of
the stronger winds aloft. Best chance for the strongest northerly
winds will be across the OK Panhandle and portions of the
northern Panhandles where a Wind Advisory is in effect for this
afternoon. With the northerly surface flow across the Panhandles
in the wake of the cold front from yesterday, high temperatures
today will be cooler compared to yesterday with values today
ranging from the mid 50s in the NW Panhandles to mid 60s in the SE
TX Panhandle.

Unfortunately, the forecast shows almost an exact repeat for
tomorrow that will occur today. Windy and fire weather conditions
continue. Some of the latest 06/00Z model and numerical guidance
is enhancing the H850-700 winds for tomorrow which may result in
some stronger winds compared to today for the northern
Panhandles. Will have to watch that trend closely. High
temperatures tomorrow will range from the mid 50s in the NW
Panhandles to mid 60s in the SE TX Panhandle.

Meccariello

FIRE WEATHER...Today and Tomorrow...

Critical fire weather conditions expected for all of the
Panhandles today, minus the far SW TX Panhandle where winds will be
not as strong as the remainder of the Panhandles. Min RH values
today will be as low as 7 percent with 20 ft winds out of the
northwest of 25-35 mph with higher gusts at times. Strongest
winds will be in the northern Panhandles. Max RFTI values will be
as high as 7 with some isolated locations that could reach 8. With
the continued lack of moisture over the region, ERC percentiles
will range from the 80th to 89th percentile over most of the
Panhandles. Highest values will be in portions of the Ok Panhandle
where ERC percentiles will range from the 90th to 96th
percentiles. Fuels will be exacerbate the persistent fire weather
conditions through tomorrow.

Critical fire weather conditions again for tomorrow for the same
regions as today. 20 ft winds will once again be strongest in the
northern Panhandles with northwest winds of 25-35 mph with higher
gusts at times. Max RFTI values of 7 are expected with min RH
values of 9 percent. ERC percentiles at or over 90th percentile
is expected in a larger area of the majority of the Panhandles by
tomorrow.

Meccariello

LONG TERM...Friday through Tuesday

Northwesterly dry upper flow across the western periphery of a
East Coast closed upper low and trough with an upper ridge
building over the western states Friday and Saturday. The upper
ridge will build in over the Panhandles Saturday before exiting
Saturday night. Upper flow over the Panhandles transitions to
southwesterly Sunday through Tuesday as a northern stream closed
upper low over the Pacific Northwest digs south into southern
California and the Great Basin region by Tuesday. It appears any
precipitation may remain just east and also west of the forecast
area late this weekend through Tuesday.

Surface ridge across the Panhandles Friday moves off to the east
by Saturday as lee surface trough develops across eastern Colorado
and eastern New Mexico. Surface low over eastern Colorado Saturday
is forecast to move east into the central Plains states Sunday.
Cold front forecast to push south into the Oklahoma and northern
Texas Panhandles Sunday which should remain quasi-stationary
across the forecast area Monday into Monday night and Tuesday
morning. The frontal boundary is then forecast to lift north as a
warm front by late Tuesday.

Schneider

FIRE WEATHER...

Friday through Tuesday...

Continuation of elevated to critical fire weather conditions
across all of the Panhandles Friday through Tuesday. Saturday,
Sunday, Monday and Tuesday appear to have the more widespread
critical fire weather conditions. Minimum afternoon relative
humidity values as low as 7 to 11 percent Friday through Tuesday
with 20 foot northwesterly winds Friday 15 to 25 mph with gusts
near 35 to 40 mph and then southwesterly 20 foot winds Saturday
through Tuesday 20 to 35 mph with gusts near 45 to 50 mph. Max
RFTI values Friday as high as 1 to 3 but then as high as 3 to 6
Saturday through Tuesday. ERC values Friday in the 90th to 96th
percentile but increasing into the 97th to 100th percentile mainly
across the central and western Oklahoma Panhandle and possibly
the far northwestern Texas Panhandle Saturday through Tuesday.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  34  63  32  67 /   0   0   0   0   0
Beaver OK                  62  35  61  30  64 /   0   0   0   0   0
Boise City OK              56  28  58  27  65 /   0   0   0   0   0
Borger TX                  65  36  64  33  70 /   0   0   0   0   0
Boys Ranch TX              63  31  64  30  69 /   0   0   0   0   0
Canyon TX                  63  32  64  30  69 /   0   0   0   0   0
Clarendon TX               64  39  64  35  68 /   0   0   0   0   0
Dalhart TX                 59  26  60  26  66 /   0   0   0   0   0
Guymon OK                  62  34  62  30  66 /   0   0   0   0   0
Hereford TX                63  30  65  28  70 /   0   0   0   0   0
Lipscomb TX                63  37  61  32  64 /   0   0   0   0   0
Pampa TX                   62  36  61  32  66 /   0   0   0   0   0
Shamrock TX                66  39  64  35  67 /   0   0   0   0   0
Wellington TX              67  40  67  35  70 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...
     Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Palo Duro
     Canyon...Potter...Randall...Roberts...Sherman...Wheeler.

     Fire Weather Watch from Thursday morning through Thursday
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Donley...Gray...Hansford...
     Hartley...Hemphill...Hutchinson...Lipscomb...Moore...
     Ochiltree...Oldham...Palo Duro Canyon...Potter...Randall...
     Roberts...Sherman...Wheeler.

     Wind Advisory until 7 PM CDT this evening for the following
     zones: Hansford...Hemphill...Lipscomb...Ochiltree...
     Roberts...Sherman.

OK...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Fire Weather Watch from Thursday morning through Thursday
     evening for the following zones: Beaver...Cimarron...Texas.

     Wind Advisory until 7 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

&&

89/99
Hazardous weather outlook, Apr 6, 2:23 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
323 AM CDT Wed Apr 6 2022

OKZ001>003-TXZ001>020-317-062200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
323 AM CDT Wed Apr 6 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions are expected across the majority
of the combined Oklahoma and Texas Panhandles this afternoon. A
Red Flag Warning is in effect from 10 AM through 9 PM CDT today for
all counties except the two far southwest Texas Panhandle
counties. Elevated fire weather conditions will be present for the
two counties not in the Red Flag Warning.

Strong winds in the 35 to 39 mph range are expected to impact the
Oklahoma Panhandle and the most northern and eastern counties in
the Texas Panhandle today as well. A Wind Advisory is in effect
from noon through 7 PM CDT time for these counties in the northern
combined Panhandles.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to critical fire weather conditions will be possible
Thursday through Tuesday as well. Strong winds are expected
Thursday afternoon, mainly in the northeastern half of the
Panhandles. Wind highlights will most likely be needed for
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today through
Tuesday.

Schneider

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carson

When
April 6, 12:58 PM CST to 8:58 PM CST
Where
Carson forecast zone
Reported by
County Official
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

This fire that burned 3,648 acres was dubbed The 100 Mile Marker Fire and how it started is undetermined.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024761.